Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Avastin an effective cancer drug, but it can cause kidney damage in some patients, study finds

June 11, 2010 | 12:46 pm

Avastin is a widely used cancer drug that has been shown to be effective against a variety of tumors, including kidney, bowel, ovarian and lung cancer, but the drug produces more than four times the normal risk of a kidney disease called proteinuria in those who use it, researchers reported Friday. Such problems have already been noted anecdotally, but the new study is the first to document the extent of the problem, showing that it affects more than 2% of those who use the drug. Most experts agree that the increased risk is not a sufficient reason to stop using Avastin, which can prolong life, but the findings reinforce the need for physicians to monitor kidney health in patients receiving it.

Proteinuria is characterized by the release of excess proteins from the blood into urine. It can damage the kidney and impair the effectiveness of cancer treatment.

Dr. Shenhong Wu of Stony Brook University Medical Center in New York and his colleagues analyzed 16 studies using Avastin to treat breast, pancreatic, kidney and other tumors in 12,268 patients. They reported in the Journal of the American Society of Nephrology that proteinuria occurred in 2.2% of the patients taking the drug, 4.79 times the normal risk. The risk was highest in those receiving the greatest amount of the drug. The risk of proteinuria in those with kidney cancer was about 10%. The researchers also found a nearly eightfold increase in the risk of nephrotic syndrome, a group of symptoms that include protein in the urine, low blood protein levels, high cholesterol levels, high triglyceride levels and swelling.

Most experts agreed that the risks were  low enough to not be alarming. But Wu said in a statement that "it is particularly important for cancer specialists to monitor the effects of [Avastin] in patients who have kidney cancer or who are receiving higher doses of the drug."

-- Thomas H. Maugh II

Comments 

Advertisement










Video